Louisiana, 2012Damaging Winds in Louisiana, December 9, 2012
December 9, 2012 · NWS SHV · 4 events in 2 counties and zones
A strong upper level trough dug southward into the southern Rockies during the afternoon hours of December 12th and accelerated eastward towards the region during the evening hours. A line of thunderstorms developed along and ahead of a cold front across the southern half of Northeast Texas and Northern Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough dug southward into the southern Rockies during the afternoon hours of December 12th and accelerated eastward towards the region during the evening hours. A line of thunderstorms developed along and ahead of a cold front across the southern half of Northeast Texas and Northern Louisiana. The airmass ahead of the front was moderately unstable and strong shear was evident such that damaging wind gusts were produced from the severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 9, 6:21 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Dec 9, 6:21 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
621 PM CST SUN DEC 9 2012
.DISCUSSION...
HAVE UPDATED THE FORECAST FOR ADDITION OF SEVERE TSTM WATCH 678
UNTIL MIDNIGHT. POPS ALSO ADJUSTED FOR THE BACK EDGE OF THE
CONVECTION. FRONT RUNNING AHEAD OF SCHEDULE SO SOME CHANGES TO
WIND...TEMPS AND DEWPOINTS.
&&
.PREV DISCUSSION... /ISSUED 317 PM CST SUN DEC 9 2012/
DISCUSSION...
STRONG UPPER LEVEL TROUGH CONTINUES TO DIG SOUTHWARD INTO THE SOUTHERN
ROCKIES THIS AFTERNOON. IT IS EXPECTED TO ACCELERATE EAST TONIGHT...REACHING
THE MISSISSIPPI VALLEY BY MIDDAY MONDAY. THIS IS SOMEWHAT FASTER THAN
PREVIOUS FORECAST. CONVECTION SHOULD BE EAST OF THE AREA BY EARLY MONDAY
MORNING WITH ONLY SOME LIGHT RAIN LINGERING IN EASTERN PORTIONS OF
THE CWA. THE COLD CANADIAN AIR WILL ARRIVE FASTER...SO WILL MAKE SOME
DOWNWARD ADJUSTMENTS TO TEMPS FOR TONIGHT AND MONDAY.
ORGANIZED CONVECTION IS SLOW IN DEVELOPING THIS AFTERNOON...AS MID
LEVEL LASPE RATES ARE LACKING. BUT LATEST INDICATIONS SHOW THE POTENTIAL
FOR A SQUALL LINE STILL EXIST...WITH BEST CHANCES OF SEVERE STORMS
ACROSS SOUTHERN ARKANSAS INTO NORTHERN LOUISIANA AND DEEP EAST TEXAS.
STRONG WINDS WILL BE THE MAIN THREAT AS STORMS GAIN STRENGTH OVER
THE NEXT FEW HOURS. AS THE FRONT MOVES ACROSS THE CWA TONIGHT...EXPECT
NEARLY A TWENTY DEGREE DROP WITH A COUPLE HOURS AFTER FRONTAL PASSAGE
WITH TEMPERATURES FALLING INTO THE LOWER 30S ACROSS THE NORTHWEST
ZONES BY MORNING. NAM STILL HINTING AT SOME VERY LIGHT SNOW ACROSS
SOUTHEAST OKLAHOMA INTO ADJACENT SOUTHWEST ARKANSAS AROUND DAYBREAK...
BUT THINKING NOW IT WILL BE TOO BRIEF FOR MENTION IN THE ZONES AND
SHOULD BE CONFINED TO NORTHERN PORTIONS OF MCCURTAIN...SEVIER AND
HOWARD COUNTIES. SKIES WILL CLEAR QUICKLY FROM THE NORTHWEST MONDAY
AS DRIER AIR FILTERS INTO THE REGION. WINDS WILL BE QUITE GUSTY AS
THE COLD AIR SPILLS IN...BORDERING ON LAKE WIND ADVISORY CRITERIA.
HOWEVER...NOT THAT IMPRESSED WITH CURRENT WINDS SPEEDS ACROSS OKLAHOMA...
SO WILL STICK CLOSE TO MOS NUMBERS TONIGHT AND MONDAY...MAYBE JUST
SLIGHTLY FASTER.
STILL LOOKS LIKE A HARD FREEZE IS POSSIBLE ACROSS THE NORTHERN ZONES
MONDAY NIGHT AND MAYBE TUESDAY MORNING. WILL TAKE A CLOSER LOOK MONDAY.
ANOTHER TROUGH WILL CROSS THE REGION TUESDAY NIGHT...BUT WITH NO MOISTURE.
MODELS ARE IN AGREEMENT WITH MODERATING TEMPERATURES BY THURSDAY. THE
NEXT CHANCE FOR RAIN LOOKS A LITTLE DELAYED THIS RUN...WITH MODELS NOW
SHOWING THE BEST CHANCE FOR FRIDAY NIGHT INTO SATURDAY AS ANOTHER
FRONT MOVES INTO THE REGION.
AVIATION...
MOSTLY LOW VFR CIGS WITH MULTIPLE DECKS...AND SOME TEMPO MVFR CIGS
AT SPOTS THIS AFTN. SOUTH WINDS AROUND 10 KTS WITH A FEW GUSTS 15-20
KTS HAS REMAINED PRETTY STEADY TODAY. SCATTERED LINE OF CONVECTION
JUST AHEAD OF COLD FRONT JUST NORTH OF A KTYR TO KTXK LINE. COVERAGE
ALONG THIS LINE REMAINS MORE ISOLD OVER SW AR ATTM. THIS LINE IS
MOVING VERY SLOWLY AS DEEP SW FLOW ORIENTED SAME DIRECTION AS
FRONTAL BOUNDARY. POTENTIAL FOR STRONGER TSTM ACTIVITY THIS EVE
STILL EXISTS AND THIS LINE MAY SOLIDIFY. AFTER FROPA...NORTH WINDS
15 TO 25 KTS...AND MOSTLY VFR CIGS WITH -RA TO CONTINUE INTO
NIGHT...SOME ICING POSSIBLE ALOFT IN EVAPORATIVE COOLING BEFORE PCPN
ENDS. DECREASING CLOUDS BY EARLY MORNING...VFR SKC AND CONTINUED STG
NORTH WINDS FOR MOST OF MONDAY./VII/.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 43 50 28 51 29 / 80 20 0 0 0
MLU 49 52 28 50 29 / 80 50 0 0 0
DEQ 36 45 19 47 18 / 10 10 0 0 0
TXK 37 46 25 48 25 / 30 10 0 0 0
ELD 43 49 25 49 24 / 90 30 0 0 0
TYR 35 47 24 50 27 / 20 10 0 0 0
GGG 39 49 24 50 25 / 30 10 0 0 0
LFK 45 51 27 52 28 / 80 20 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
14/24
Hazardous weather outlook, Dec 9, 11:55 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 AM CST SUN DEC 9 2012
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1155 AM CST SUN DEC 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD
FRONT THIS AFTERNOON AND EVENING. THERE IS A CHANCE SOME OF THESE
STORMS COULD BECOME SEVERE. THE ATMOSPHERE AHEAD OF THE FRONT IS
MODERATELY UNSTABLE WITH MLCAPE VALUES OF AROUND 1000 J/KG.
AVAILABLE DEEP LAYER SHEAR WILL PROMOTE SUPERCELL DEVELOPMENT.
ALSO...BY SUNSET THIS EVENING...A SQUALL LINE IS EXPECTED TO
ORGANIZE...BRINGING THE FOCUS TO LOCALLY DAMAGING WIND GUSTS. A
TORNADO OR TWO IS ALSO POSSIBLE THIS EVENING AS LOW LEVEL WINDS
STRENGTHEN FURTHER. THE AREA OF MOST CONCERN FOR SEVERE WEATHER
WILL BE ACROSS SOUTHCENTRAL ARKANSAS INTO NORTHCENTRAL LOUISIANA
THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL LIKELY BE REQUIRED THIS
AFTERNOON AND CONTINUE THROUGH MUCH OF TONIGHT.
In the hours before
Special weather statement, Dec 9, 7:09 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
709 PM CST SUN DEC 9 2012
TXZ152-165>167-100215-
ANGELINA-NACOGDOCHES-SABINE-SAN AUGUSTINE-
709 PM CST SUN DEC 9 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 815 PM CST...FOR THE FOLLOWING
COUNTIES...
IN EASTERN TEXAS...
NACOGDOCHES...SABINE...SAN AUGUSTINE AND ANGELINA...
INCLUDING THE FOLLOWING LOCATIONS...
HUNTINGTON...MACUNE...PINELAND AND ROSEVINE...
AT 706 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF HUNTINGTON...OR
14 MILES NORTH OF ROCKLAND...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
05Special weather statement, Dec 9, 7:20 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
720 PM CST SUN DEC 9 2012
TXZ153-100215-
SHELBY-
720 PM CST SUN DEC 9 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 815 PM CST...FOR THE FOLLOWING
COUNTY...
IN EASTERN TEXAS...
SHELBY...
INCLUDING THE FOLLOWING LOCATIONS...
CENTER...JOAQUIN AND SHELBYVILLE...
AT 718 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF MARTINSVILLE...
OR 11 MILES SOUTHWEST OF CENTER...MOVING NORTHEAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
05Special weather statement, Dec 9, 7:33 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
733 PM CST SUN DEC 9 2012
TXZ152-165>167-100230-
ANGELINA-NACOGDOCHES-SABINE-SAN AUGUSTINE-
733 PM CST SUN DEC 9 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 830 PM CST...FOR THE FOLLOWING
COUNTIES...
IN EASTERN TEXAS...
NACOGDOCHES...SABINE...SAN AUGUSTINE AND ANGELINA...
INCLUDING THE FOLLOWING LOCATIONS...
GENEVA...MACUNE...ROSEVINE AND SAN AUGUSTINE...
AT 729 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ETOILE...OR 18
MILES NORTH OF ROCKLAND...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
05Special weather statement, Dec 9, 7:42 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
742 PM CST SUN DEC 9 2012
LAZ003>005-012-013-100245-
BIENVILLE-CLAIBORNE-JACKSON-LINCOLN-WEBSTER-
742 PM CST SUN DEC 9 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 845 PM CST...FOR THE FOLLOWING
PARISHES...
IN NORTH CENTRAL LOUISIANA...
LINCOLN AND JACKSON...
IN NORTHWEST LOUISIANA...
CLAIBORNE...BIENVILLE AND WEBSTER...
INCLUDING THE FOLLOWING LOCATIONS...
ARCADIA...GIBSLAND AND HEFLIN...
AT 742 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF RINGGOLD...OR 18
MILES SOUTH OF MINDEN...MOVING EAST AT 25 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
05Special weather statement, Dec 9, 7:53 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
753 PM CST SUN DEC 9 2012
LAZ010-011-017-018-100245-
DE SOTO-NATCHITOCHES-RED RIVER-SABINE-
753 PM CST SUN DEC 9 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 845 PM CST...FOR THE FOLLOWING
PARISHES...
IN NORTHWEST LOUISIANA...
SABINE...RED RIVER...NATCHITOCHES AND DE SOTO...
INCLUDING THE FOLLOWING LOCATIONS...
CAMPTI...
AT 749 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 12 MILES EAST OF CONVERSE...OR 20
MILES SOUTHEAST OF MANSFIELD...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
20Special weather statement, Dec 9, 8:12 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
812 PM CST SUN DEC 9 2012
LAZ017-TXZ167-100300-
SABINE-
812 PM CST SUN DEC 9 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 900 PM CST...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN EASTERN TEXAS...
SABINE...
IN NORTHWEST LOUISIANA...
SABINE...
INCLUDING THE FOLLOWING LOCATIONS...
MANY...GENEVA...HEMPHILL AND ROSEVINE...
AT 810 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ROSEVINE...OR 29 MILES SOUTHEAST
OF CENTER...MOVING EAST AT 40 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
20Thunderstorm Wind, Bienville
- When
- December 9, 8:30 PM CST
- Where
- Bienville County, 2.38 mi SSE of Lucky
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.220, -92.980
Several trees were downed in the southern part of Bienville Parish.
Thunderstorm Wind, Jackson
- When
- December 9, 8:45 PM CST
- Where
- Jackson County, 0.9 mi SE of Jonesboro
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.240, -92.710
Trees were downed on the west side of Jonesboro, Louisiana.
Thunderstorm Wind, Jackson
- When
- December 9, 8:55 PM CST
- Where
- Jackson County, Quitman
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 32.350, -92.720
A tree was downed on a mobile home in Quitman, Louisiana. There was no report of injuries.
Thunderstorm Wind, Jackson
- When
- December 9, 9:10 PM CST
- Where
- Jackson County, 0.69 mi S of Beech Spgs
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 32.290, -92.650
Trees and powerlines were downed northeast of Jonesboro, Louisiana.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, December 9 to 10, 20121 death · 1 injured · 2 events
- Hail and Damaging Winds in Arkansas, December 9, 2012$255,000 · 1 in hail · 14 events
- Tornado and Hail in Missouri, December 9, 2012$100,000 · EF1 · 2 events
- Winter Storm in Wisconsin, December 9 to 10, 20126 injured · 7 events
- Hail and Damaging Wind in Arkansas, December 9, 2012$25,000 · 1.25 in hail · 3 events
- Winter Weather in Colorado, December 9, 201222 events
- Blizzard in South Dakota, December 9, 201216 events
- Dense Fog in Maryland, December 9 to 10, 201214 events
- High Wind in Wyoming, December 9 to 10, 201264 kt wind · 14 events
- Winter Weather in Wisconsin, December 9, 201212 events
- Dense Fog in Virginia, December 9 to 10, 201211 events
- Heavy Snow and Strong Wind in New Mexico, December 9, 2012$500 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417527, 417528, 417529, 417530.